Missouri, 2010

Flooding in Missouri, April 2 to 3, 2010

April 2 to 3, 2010 · NWS SGF · 4 events in 3 counties and zones

Strong to severe thunderstorms, associated with a cold front, pushed across southeast Kansas and into Missouri. The storms initially produced severe wind gusts up to 75 mph in Kansas, then produced flooding rains across portions of central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe thunderstorms, associated with a cold front, pushed across southeast Kansas and into Missouri. The storms initially produced severe wind gusts up to 75 mph in Kansas, then produced flooding rains across portions of central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 2, 5:11 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Apr 2, 5:11 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT FRI APR 2 2010

...UPDATE TO AVIATION...

.DISCUSSION...

NEAR TERM FCST CHALLENGES INVOLVE EVOLUTION OF CONVECTION THROUGH
TONIGHT...THEN TIMING AND EXTENT OF ANY FURTHER RAIN CHANCES
THROUGH THE FORECAST PERIOD (THROUGH FRI).

COLD FRONT/TROUGH EXTENDS FROM IA/NEB BORDER SOUTH INTO EASTERN
KS. OUTFLOW FROM EARLY MORNING CONVECTION HAS ALSO MOVED EAST FROM
CNTRL MO INTO THE WESTERN MO OZARK HIGHLANDS..JUST PASSING THROUGH
KSGF BETWEEN 1715Z-1730Z. LINE/BAND OF CONVECTION FROM MO SOUTH
INTO FAR NE TX ALONG THE FRONT IS GENERALLY WEAK WITH THE NEAR
TERM BEST POTENTIAL FOR STRENGTHENING ALONG THE SOUTHERN FLANK OF
THE CONVECTION WHERE BETTER INSTABILITY EXISTS. 18Z KSGF SOUNDING
SHOWING A MIXED BAG SINCE PRECIP WAS FALLING AT THE TIME OF THE
SOUNDING. NOT SURE HOW MUCH OF THE COOLING WAS DUE TO PRECIP...BUT
IN GENERAL THE SOUNDING CONFIRMS THE MODEL TREND OF WEAKENING THE
EML. AS UPPER TROUGHING APPROACHES FROM THE WEST...COOLING
MID LEVEL TEMPERATURES SHOULD CONTINUE TO ERODE CAPPING OVER THE
EASTERN CWFA...THEN AT THAT POINT ITS JUST A MATTER OF HOW MUCH LOW
LEVEL MOISTURE AND RESULTANT MIXED LAYER INSTABILITY WE CAN GET FAR
ENOUGH NORTH INTO MO TO WORK WITH VERY STRONG VERTICAL SHEAR
PROFILES.

18Z LITTLE ROCK AR SOUNDING DRIER THEN NAM/WRF PROGGED
SOUNDING FOR THE SAME TIME...SO BELIEVE BUFR NAM SOUNDINGS FOR
SOUTHERN MO ARE A LITTLE OVERDONE ON THE AMOUNT OF INSTABILITY
THAT WILL BE IN PLACE AS THE CONVECTION MOVES EAST INTO MO.
HOWEVER...THERE MAY BE SLIGHTLY BETTER MOISTURE AVAILABILITY
CLOSER TO THE FRONT. SO...STILL EXPECT SOME INTENSIFICATION OF
TSTMS OVER SOUTHERN MO LATE THIS AFTERNOON EARLY THIS EVENING.
HOWEVER...EVEN JUST 500 J/KG MLCAPE COMBINED WITH VERY STRONG DEEP
LAYER SHEAR SHOULD SUPPORT STORM ORGANIZATION ALONG THE FRONT WITH
EMBEDDED ISOLD SUPERCELL STRUCTURES AND BOWING SEGMENTS. SOME
INITIAL DEVELOPMENT WILL BE POSSIBLE ON THE OUTFLOW BOUNDARY...AND
ALSO ALONG THE SYNOPTIC SCALE FRONT/TROUGH. MOST OF THE CONVECTION
SHOULD BE THROUGH THE REGION BY 06Z. DAMAGING WIND IS THE MAIN
THREAT...BUT MUST CONSIDER THE SMALL RISK OF TORNADOES GIVEN THE
STRONG LOW LEVEL SHEAR/HELICITY FIELDS.

BEYOND TONIGHT...QUICK ZONAL SW-NE ZONAL UPPER PATTERN WILL BE IN
PLACE THROUGH EARLY NEXT WEAK. HAVE BUMPED UP POPS FOR SUNDAY
NIGHT-MON MORNING OVER THE NORTHERN CWFA WITH SFC BOUNDARY
SLIPPING SOUTH AND INCREASING LIFT NORTH OF THE FRONT AS LOW LEVEL
SOUTH FLOW INCREASES. THIS FRONT LIFTS BACK TO THE NORTH AS GUSTY
SOUTH WINDS BECOME REESTABLISHED OVER THE REGION MON-TUE. A MORE
SUBSTANTIAL FRONT WILL MOVE INTO THE REGION LATE TUE-EARLY WED AS
A STRONGER UPPER TROUGH MOVES FROM THE PLAINS INTO THE UPPER
MIDWEST. DSA

&&

.AVIATION...

FOR THE 00Z TAFS...CONVECTION SHIFTING EAST OF THE FORECAST POINTS
WITH SGF/BBG ON THE WESTERN EDGE OF THE RAIN. WILL CONTINUE RAIN
FOR A FEW HOURS AT THE ONSET WITH GENERALLY VFR CEILINGS EXPECTED.
WINDS WILL SHIFT TO THE WEST AND THEN NORTHWEST OVERNIGHT WITH THE
FRONTAL PASSAGE...BEFORE BACKING TO THE SOUTHWEST ON SATURDAY AFTERNOON.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 2, 5:42 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
642 PM CDT FRI APR 2 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032345-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
642 PM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED:

...THUNDERSTORM WIND GUST RISK IS LIMITED WITH A GENERAL
RISK OF 50 TO 60 MPH WINDS OR ISOLATED WIND GUSTS OVER 60 MPH...

...HAIL RISK IS LIMITED WITH A THREAT FOR HAIL TO THE SIZE OF
QUARTERS...
...LIGHTNING RISK IS LIMITED WITH SCATTERED EMBEDDED
THUNDERSTORMS...
...FLOODING RISK IS LIMITED WITH LOCALIZED FLOODING POSSIBLE...
...NON THUNDERSTORM WIND RISK IS LIMITED WITH A THREAT FOR GUSTS
OVER 30 MPH...

AREAS AFFECTED AND TIMING:

SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE...MAINLY EAST OF A
BRANSON TO OSAGE BEACH LINE THIS EVENING. SOME OF THESE STORMS MAY
BE MARGINALLY SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND
ISOLATED WIND GUSTS UP TO 60 MPH POSSIBLE.

SOME ISOLATED FLOODING MAY BE POSSIBLE...ESPECIALLY IN LOW LYING
AREAS WHERE THE HEAVIER RAIN OCCURS.

IN ADDITION...NON THUNDERSTORM WIND GUSTS IN EXCESS OF 30 MPH
WILL REMAIN POSSIBLE THIS AFTERNOON ACROSS CENTRAL MISSOURI.

DISCUSSION:

A LACK OF DECENT INSTABILITY HAS LIMITED THE THUNDERSTORM COVERAGE
THIS AFTERNOON AND EARLY EVENING IN ADVANCE OF A STRONG STORM
SYSTEM. SCATTERED THUNDERSTORMS WILL BE EMBEDDED IN THE GENERAL
AREA OF RAINFALL AS IT CONTINUES TO SHIFT EAST ACROSS THE OZARKS
THIS EVENING. A FEW OF THE STORMS MAY BE ABLE TO PRODUCE SOME HAIL
TO THE SIZE OF QUARTERS OR WIND GUSTS UP TO 60 MPH...HOWEVER THE
MAJORITY OF THE STORMS WILL REMAIN SUB SEVERE. HEAVY RAIN WILL
ALSO BE POSSIBLE WITH THE STRONGER STORMS WHICH MAY LEAD TO SOME
LOCALIZED FLOODING IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY AND TUESDAY OF NEXT
WEEK.

THE FIRE WEATHER RISK WILL RANGE FROM LIMITED TO ELEVATED THROUGH
THE OUTLOOK PERIOD DUE TO STRONG SOUTH WINDS...LOW RELATIVE
HUMIDITY AND DRY FUELS. DUE TO THESE CONDITIONS...ANY OPEN
BURNING IS DISCOURAGED EXCEPT BY EXPERIENCED FIRE PERSONNEL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Phelps

When
April 2, 10:12 PM CST to April 3, 9:00 AM CST
Where
Phelps County, 1.76 mi SE of Dillon to 2.47 mi SSE of Dillon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.950, -91.700

The low water crossings on county roads 3220 and 3040 were reported to have 8 to 12 inches of water running across them.

Flood, Pulaski

When
April 2, 11:01 PM CST to April 3, 10:00 AM CST
Where
Pulaski County, 1.87 mi SSW of Gospel Ridge to 2.03 mi SSW of Gospel Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.794, -92.179

A portion of State Route H was closed due to high water.

Flood, Texas

When
April 3, 12:47 AM CST to 9:45 AM CST
Where
Texas County, 3.53 mi SW of Cabool to 3.87 mi SSW of Cabool
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.090, -92.140

A portion of State Route EE was closed due to high water.

Flood, Phelps

When
April 3, 5:45 AM CST to 3:45 PM CST
Where
Phelps County, 2.43 mi N of Doolittle to 3.49 mi NNW of Doolittle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.985, -91.885

A low water crossing on County Road 8280 was reported impassable due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214173, 214174, 214176, 214175.